Format

Send to

Choose Destination
Can J Psychiatry. 1994 Nov;39(9 Suppl 2):S76-80.

Clinical relationship of extrapyramidal symptoms and tardive dyskinesia.

Author information

1
Community and Mental Health Services Division, Ministry of Health, Province of Manitoba.

Abstract

The author reviews the relationship between extrapyramidal syndromes (EPS) such as dystonia, akathisia and parkinsonism, and tardive dyskinesia (TD), characterized clinically by late-onset repetitive movements. While the pathophysiological mechanisms are unclear, neuroleptic-induced EPS have been shown to be associated with a higher risk of TD. The appearance of EPS, however, has not been shown to predict the occurrence of TD. It has been hypothesized that dopamine hypofunction resulting in EPS may lead to the development of dopamine receptor supersensitivity, thereby increasing the TD risk. If this theory can be validated in the clinical setting, atypical neuroleptics (for example, clozapine, risperidone) with a lower EPS liability may result in a lower incidence of TD.

PMID:
7874668
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center